Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
181 Doctors are Online

What causes lack of control over eye and body movements and could it be result of brain lesion?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Excellent
Answered by

Neurologist
Practicing since : 1994
Answered : 5512 Questions
Question
This is in regards to my child whom you answered who has a brain lesion and tics. My daughter will start twitching--her eyes widen and blink, her whole body twitches. She gets so mad about it that she will start crying. When I ask if she can control it she says that she knows it's happening but it feels like she has to do it. She says she is doing it, but can't stop it. I can't tell if it's something she is in control of. Her doctors say it's partial seizures but I am not convinced. Last night we gave her a sedatve the doctor gave to stop seizures. She was loopy, hardly able to walk, but still had the tics. Only when she fell asleep did they stop. When she woke up they were mostly gone, would come rarely in the hour. What do you think these are? I know you specialize in movement disorders. I don't think these are seizures. Do you think they may be from the brain lesion?
Posted Wed, 8 Jan 2014 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 29 minutes later
Brief Answer: My reply is below. Detailed Answer: Hi, Thank you for getting back. I have noted the details about your daughter sent in this mail. I appreciate your keen observation regarding your daughter's symptoms. I agree it is difficult to distinguish seizures from movement disorders at times. In this case, there are features favoring both seizures and movement disorders. Relative lack of control over these movements can occur in both seizures and movement disorders. Stoppage of these movements during sleep favors a movement disorder. Preserved consciousness during these episodes favor movement disorder more, however, partial seizures involving only ONE SIDE of body can also present without loss of consciousness. The brain lesion present in your daughter could be responsible for these abnormal movements. There are two ways of sorting out the diagnosis: 1. Long-term video EEG recording- which could pick up these abnormal movements and any abnormalities in the EEG, and correlate the two. We would need to stop all medications prior to this test, and admit her in a hospital setting. 2. PET-CT scan of the brain- which could also help us in correct diagnosis. In the meanwhile, a video clip of the movements (captured at home) can be recorded and shown to a neurologist. I hope my reply has helped you. I would be pleased to answer, if you have any follow up queries or if you require any further information. Best wishes, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar My blog: http://bestneurodoctor.blogspot.com/
Above answer was peer-reviewed by
 
Follow-up: What causes lack of control over eye and body movements and could it be result of brain lesion? 14 minutes later
Thank you for your quick response. We had had three 3-day EEG's. 2 were video. All EEG's were abnormal but the strange thing is that the movements didn't have any correlation with the abnormal spikes in the EEG in the last 3 day test she had two weeks ago. That is when I started to wonder if these are not partial seizures. They seemed to start with her right arm twitching weeks ago. Now it's her back-stomach area which causes her whole body to twitch. I did video some of the events but it is really hard to tell if she has control over them. The confusing thing is she calls them her "habits" and says she needs to stop them, but on the other hand she is very distressed and crying out when they go on for a long time. My greatest fear is that the doctors have increased her seizure medication so much that maybe the medication is making them worse? It seems to be a correlation> 1. Are you familiar with this medication and if so have you heard of it making tics worse. 2. Are movement disorders caused by neurological conditions such as lesions? 3. Can partial seizures go on all day? When she starts these, they go on the entire day. Thank you!
 
 
Answered by Dr. Sudhir Kumar 6 minutes later
Brief Answer: My reply is below. Detailed Answer: Thank you for getting back and providing more information, it helps. Regarding your specific queries, 1. Medications used for controlling seizures do cause movement disorders, including myoclonic jerks, and sometimes, can aggravate seizures also. If you can tell, what medicines your daughter is on, then, I can provide more information. 2. Yes, certain lesions in brain can cause movement disorders. 3. Partial seizures can go on all day, but when it happens, the patient would appear much sicker, and may not be able to perform the normal daily activities. They would require hospitalization to stop these seizures, called as epilepsia partialis continua. I hope it helps. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: What causes lack of control over eye and body movements and could it be result of brain lesion? 8 minutes later
1. her medication is Oxcarbazepine 300 mg/5 ml. She takes 4 ml 2x per day. I have noticed an increase in her movements after increasing the dosage. It may be a coincidence. 2. her lesion is very small as you saw in the MRI but is in the cingulate gyrus (I think I have that right but I can look it up if needed) in the right frontal lobe. 4. I am not sure if she acts "sicker" but she is so distressed when this happens that she does not want to do anything. She will start playing and get very upset because of the movements. They do seem to get better the day after they have come in clusters. They also seem to be perpetrated by a lot of activity--example the day after her birthday party they went on all day. Yesterday they went on all day and the day before she had been out with friends and then at her piano recital. So maybe stress induced or just by more activity? It's very hard to tell with a child!
 
 
Answered by Dr. Sudhir Kumar 5 minutes later
Brief Answer: Thank you for getting back. Detailed Answer: 1. Yes, oxcarbazepine (OXC) could increase the abnormal motor movements, especially at higher doses. The standard dose of OXC is 10-20 mg per kg body weight per day. So, if her weight is 25 kg, then, the maximum safe dose should not exceed 500 mg per day. 2. Yes, the lesion in her brain could cause abnormal movements on the left side of body (opposite to the side of lesion). 3. This description is not like usual repeated partial seizures, they are more like tics or abnormal movement disorder. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: What causes lack of control over eye and body movements and could it be result of brain lesion? 2 minutes later
Okay last question. If this is a movement disorder is there anything that can be done? She weighs 42 lbs. I am not sure how many kgs that is. She is very thin and small.
 
 
Answered by Dr. Sudhir Kumar 5 minutes later
Brief Answer: My reply is below. Detailed Answer: Thank you for getting back. 42 lbs would be 19 kg. So, taking a round figure of 20 kg, the total daily dose should not exceed 400 mg. She is now taking 480 mg, which is slightly higher. Movements disorders can be controlled with medications, but they may also have side effects. So, we only start them if the abnormal movements significantly disrupt the routine daily life. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor